Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Wichita, KS

August 19, 2017Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2017, 3:41 PM CDT for Woodson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 3:41 PM CDT (20:41 UTC)
Expired
Aug 19, 2017, 4:11 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS53 KICT 192041
SVRICT
KSC207-192130-
/O.NEW.KICT.SV.W.0236.170819T2041Z-170819T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
341 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Woodson County in southeastern Kansas...

* Until 430 PM CDT

* At 341 PM CDT, a severe thunderstorm was located 6 miles north of
  Toronto, or 9 miles west of Yates Center, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Yates Center, Rose and Batesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3781 9596 3797 9596 3796 9567 3775 9566
TIME...MOT...LOC 2041Z 294DEG 16KT 3790 9592 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
392 
WWUS53 KICT 192054
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
354 PM CDT SAT AUG 19 2017

KSC207-192130-
/O.CON.KICT.SV.W.0236.000000T0000Z-170819T2130Z/
Woodson KS-
354 PM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL WOODSON COUNTY...

At 354 PM CDT, a severe thunderstorm was located 6 miles west of
Yates Center, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Yates Center, Rose and Batesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3780 9593 3795 9593 3796 9567 3775 9566
TIME...MOT...LOC 2054Z 294DEG 16KT 3788 9587 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
857 
WWUS53 KICT 192111
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
411 PM CDT SAT AUG 19 2017

KSC207-192121-
/O.CAN.KICT.SV.W.0236.000000T0000Z-170819T2130Z/
Woodson KS-
411 PM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds to 45 
mph and pea size hail are still possible with this thunderstorm.

LAT...LON 3780 9593 3795 9593 3796 9567 3775 9566
TIME...MOT...LOC 2109Z 294DEG 16KT 3785 9580 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:16 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 19, 3:16 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 PM CDT Sat Aug 19 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 316 PM CDT Sat Aug 19 2017

Water vapor imagery shows upper trough swinging across the
northeast CONUS with a southern stream impulse approaching
southern NM. At the surface, a very moist airmass is in place
across the southern Plains into southern KS with dewpoints in the
mid to upper 70s. A weak convergence zone is setup south of I-70
in the Flint Hills where a couple storms have developed.

With an extremely unstable airmass and a weak boundary, should
see a storm or two continue over eastern KS into the early evening
hours. Meanwhile, the more widespread convection should occur
over southern Nebraska/northern KS tonight as afternoon high
Plains convection rolls southeast aided by increasing 850-700mb
moisture transport. Some of this activity my skirt locations along
and north of I-70 tonight with some of it lingering across
eastern KS Sun morning.

Another warm muggy day is expected Sun with current thinking the
mid to upper 70 dewpoints remain over southeast KS. Should see
another MCS Sun night along the baroclinic zone which will be
situated over Nebraska. Just like tonight, some of this activity
may try and flirt with northern portions of our forecast area
with the better chances northeast of the forecast area. Still good
model agreement that unseasonably strong shortwave energy will
track across the northern Plains and into the northern Mississippi
Valley Mon and into the Great Lakes Mon night. This will allow a
strong cold front to start pushing south. At the same time,
southern stream impulse approaching NM, will lift out across
western KS Mon-Mon evening. All of these features will combine to
produce widespread convection along the front Mon evening through
Tue morning. By Tue evening the front south be south of our
forecast area with much cooler and drier air spilling into KS.

.LONG TERM...(Wednesday through Saturday)
Issued at 316 PM CDT Sat Aug 19 2017

By Wed afternoon, deep upper trough will stretch from Quebec into
the northeast CONUS with nw flow aloft over the Plains. This will
keep well below normal temps in place through the work week along
with dry conditions. Highs Tue-Fri look to be around 10 degrees
below average as they top out in the low to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Aug 19 2017

VFR conditions at all locations with this forecast package. High
pressure will slide east ahead of an approaching low. This will
pack down the gradients beginning this evening and on Sunday.
Hence, I have brought back gusty southerly winds. I have added
VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and
into NC KS. This should usher shra and tsra into the vicinity. I
don't anticipate much coverage. This will also bring in a thicker
mid and upper level cloud deck.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    97  74  97  74 /  10  10  10  10
Hutchinson      97  73  97  73 /   0  10  10  10
Newton          95  73  96  73 /   0  10  10  10
ElDorado        95  73  96  73 /   0  10  10  20
Winfield-KWLD   96  75  97  74 /  10  10  10  10
Russell         96  70  98  72 /  10  30  10  20
Great Bend      96  71  97  73 /  10  20  10  20
Salina          98  72  98  74 /   0  20  10  20
McPherson       96  73  96  73 /   0  20  10  20
Coffeyville     94  74  94  73 /  10  10  10  20
Chanute         92  73  94  73 /   0  10  10  30
Iola            92  73  93  73 /   0  10  10  20
Parsons-KPPF    93  74  94  74 /  10   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ068>072-082-083-
091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CWH
Hazardous weather outlook, Aug 19, 1:42 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
142 PM CDT Sat Aug 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
142 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices may reach into the lower 100s across far southern
Kansas this afternoon along with areas near the I-70 and I-135
junction.

A few isolated thunderstorms may also fire with the afternoon
heating. Main issue with the storms will be strong winds up to 60
mph as the storm collapses. Large hail and tornadoes are not
likely.

later tonight, clusters of strong thunderstorms may move
southeastward into central Kansas late tonight. The main threats
from these storms will be wind gusts to 50 to 55 mph, and localized
heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices from 100 to 103 are likely Sunday afternoon with the
hotter indices encountered in Southeast Kansas.

A few thunderstorms are possible for Central and South-Central
Kansas Sunday night but they should be neither strong nor severe.

Thunderstorms will increase considerably Monday night, especially
across Central Kansas, as a southeast-moving cold front crosses
Kansas. The best chances of thunderstorms would shift south
southeast on Tuesday and should be confined to Southern Kansas
Tuesday night. Strong thunderstorms that may produce nickel-sized
hail, winds around 50 mph and very heavy rains are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 19, 1:56 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
156 PM CDT SAT AUG 19 2017

KSZ070-191930-
Greenwood KS-
156 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 230 PM CDT

* At 153 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Madison...moving northeast at
  15 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3802 9631 3817 9635 3817 9596 3801 9596
TIME...MOT...LOC 1855Z 246DEG 15KT 3811 9614

HAYES
Local storm report, Aug 19, 3:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             HAMILTON                37.98N 96.16W
08/19/2017  E1.00 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&

CWH
Local storm report, Aug 19, 3:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             HAMILTON                37.98N 96.16W
08/19/2017  E1.00 INCH       GREENWOOD          KS   LAW ENFORCEMENT

            ON THE SOUTH END OF TOWN.

&&

CWH
Special weather statement, Aug 19, 3:34 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
334 PM CDT SAT AUG 19 2017

KSZ083-092-192100-
Sumner KS-Sedgwick KS-
334 PM CDT SAT AUG 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 400 PM CDT

* At 333 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Derby...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Mulvane, Rose Hill, South Wichita,
  Mcconnell Air Force Base and Oaklawn.

LAT...LON 3745 9743 3761 9734 3761 9715 3741 9715
TIME...MOT...LOC 2033Z 276DEG 10KT 3752 9731

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:08 AM CDTSpecial Weather StatementICTLabette22 min
Aug 19, 1:32 PM CDTHeat AdvisoryICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 10 more5 hr
Aug 19, 1:56 PM CDTSpecial Weather StatementICTGreenwood34 min
Aug 19, 2:25 PM CDTSevere Thunderstorm WarningICTGreenwood35 min
Aug 19, 3:00 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson45 min
Aug 19, 3:34 PM CDTSpecial Weather StatementICTSedgwick26 min
Aug 19, 3:44 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner46 min
Aug 19, 4:07 PM CDTSpecial Weather StatementICTSedgwick23 min
Aug 19, 4:24 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner36 min
Aug 19, 4:46 PM CDTAreal Flood WarningICTSedgwick, Sumner4 hr
Aug 19, 4:52 PM CDTSpecial Weather StatementICTWoodson23 min
Aug 19, 5:04 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson56 min
Aug 19, 5:07 PM CDTSpecial Weather StatementICTSumner23 min
Aug 19, 5:32 PM CDTSpecial Weather StatementICTSumner28 min
Aug 19, 5:37 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson25 min
Aug 19, 6:01 PM CDTSpecial Weather StatementICTSumner29 min
Aug 19, 6:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Aug 19, 6:41 PM CDTSpecial Weather StatementICTSedgwick34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.